Alert archive / Nevada / Wind Advisories in 2020

Wind Advisory 12, NWS Reno, NV

June 11, 20205 counties in Nevada; Mono County, California

NWS Reno, NV issued this wind advisory at Jun 11, 2020, 10:59 AM PDT for 5 counties in Nevada; Mono County, California. It took effect at Jun 12, 2020, 1:00 PM PDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jun 11, 2020, 10:59 AM PDT (17:59 UTC)
In effect from
Jun 12, 2020, 1:00 PM PDT
Expired
Jun 13, 2020, 1:00 AM PDT
In force
12 hr
Issued by
NWS Reno, NV

Counties Mono County, CA, Churchill County, NV, Lyon County, NV, Mineral County, NV, Pershing County, NV, Washoe County, NV

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 6.0 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2020-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2020-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2562 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

766 
WWUS75 KREV 111759
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
1059 AM PDT Thu Jun 11 2020

NVZ003-122300-
/O.CAN.KREV.HW.A.0004.200612T1800Z-200613T0300Z/
/O.NEW.KREV.LW.Y.0039.200612T1700Z-200613T0600Z/
Greater Reno-Carson City-Minden Area-
Including the cities of Sparks, Verdi, Gardnerville, 
and Virginia City
1059 AM PDT Thu Jun 11 2020

...LAKE WIND ADVISORY IN EFFECT FROM 10 AM TO 11 PM PDT FRIDAY...
...HIGH WIND WATCH IS CANCELLED...

* CHANGES...Cancelled High Wind Watch and Added Lake Wind ADvisory
  for Friday.

* WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Greater Reno-Carson City-Minden Area.

* WHEN...From 10 AM to 11 PM PDT Friday.

* IMPACTS...Small boats, kayaks and paddle boards will be prone 
  to capsizing and should remain off lake waters until 
  conditions improve. 

* ADDITIONAL DETAILS...Gusty cross winds could lead to travel
  restrictions on Interstate 580 through Washoe Valley. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

CAZ073-NVZ001-004-122300-
/O.UPG.KREV.HW.A.0004.200612T1800Z-200613T0300Z/
/O.NEW.KREV.WI.Y.0012.200612T2000Z-200613T0600Z/
Mono County-Mineral and Southern Lyon Counties-
Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Bridgeport, Coleville, Lee Vining, 
Mammoth Lakes, Hawthorne, Yerington, Smith Valley, Mina, Schurz, 
Fernley, Fallon, Lovelock, Silver Springs, Nixon, and Imlay
1059 AM PDT Thu Jun 11 2020

...WIND ADVISORY IN EFFECT FROM 1 PM TO 11 PM PDT FRIDAY...

* CHANGES...High Wind Watch Upgraded to a Wind Advisory.

* WHAT...West winds 20 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Western Nevada Basin and Range including Pyramid Lake, 
  Mineral and Southern Lyon Counties and Mono County.

* WHEN...From 1 PM to 11 PM PDT Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
  Strong cross winds could cause difficulties for high profile
  vehicles and produce travel restrictions.

* ADDITIONAL DETAILS...Blowing dust may reduce the visibility to
  less than 1/2 mile at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio
furniture, holiday decorations, and trash cans before winds
increase which could blow these items away. The best thing to do
is prepare ahead of time by making sure you have extra food and
water on hand, flashlights with spare batteries and/or candles in
the event of a power outage.

&&

$$

CAZ071-122300-
/O.NEW.KREV.LW.Y.0039.200612T1700Z-200613T0600Z/
Lassen-Eastern Plumas-Eastern Sierra Counties-
Including the cities of Portola, Susanville, Westwood, 
Sierraville, and Loyalton
1059 AM PDT Thu Jun 11 2020

...LAKE WIND ADVISORY IN EFFECT FROM 10 AM TO 11 PM PDT FRIDAY...

* WHAT...Southwest winds 15 to 25 mph with gusts up to 35 mph 
  expected.

* WHERE...Frenchman, Stampede, Davis, and Eagle.

* WHEN...From 10 AM to 11 PM PDT Friday.

* IMPACTS...Small boats, kayaks and paddle boards will be prone 
  to capsizing and should remain off lake waters until 
  conditions improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

CAZ072-NVZ002-122300-
/O.NEW.KREV.LW.Y.0039.200612T1700Z-200613T0600Z/
Greater Lake Tahoe Area-
Including the cities of South Lake Tahoe, Tahoe City, Truckee, 
Markleeville, Stateline, Glenbrook, and Incline Village
1059 AM PDT Thu Jun 11 2020

...LAKE WIND ADVISORY IN EFFECT FROM 10 AM TO 11 PM PDT FRIDAY...

* WHAT...Southwest winds 15 to 25 mph with gusts up to 40 mph 
  expected. Waves 2 to 4 feet on Lake Tahoe.

* WHERE...Greater Lake Tahoe Area and Tahoe, Donner, Fallen 
  Leaf, Prosser and Boca.

* WHEN...From 10 AM to 11 PM PDT Friday.

* IMPACTS...Small boats, kayaks and paddle boards will be prone 
  to capsizing and should remain off lake waters until 
  conditions improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/rev
2 follow-up statements
445 
WWUS75 KREV 121249
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
549 AM PDT Fri Jun 12 2020

CAZ073-NVZ001-004-130600-
/O.CON.KREV.WI.Y.0012.200612T2000Z-200613T0600Z/
Mono County-Mineral and Southern Lyon Counties-
Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Bridgeport, Coleville, Lee Vining, 
Mammoth Lakes, Hawthorne, Yerington, Smith Valley, Mina, Schurz, 
Fernley, Fallon, Lovelock, Silver Springs, Nixon, and Imlay
549 AM PDT Fri Jun 12 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
11 PM PDT THIS EVENING...

* CHANGES...Added Pyramid Lake wave heights.

* WHAT...West winds 20 to 35 mph with gusts up to 50 mph expected.
  Waves 2 to 4 feet on Pyramid Lake.

* WHERE...Western Nevada Basin and Range including Pyramid Lake, 
  Mineral and Southern Lyon Counties and Mono County.

* WHEN...From 1 PM to 11 PM PDT Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
  Strong cross winds could cause difficulties for high profile
  vehicles and produce travel restrictions. Small boats, kayaks
  and paddle boards will be prone to capsizing and should remain
  off lake waters until conditions improve.

* ADDITIONAL DETAILS...Blowing dust may reduce the visibility to 
  less than 1/2 mile at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio
furniture and trash cans before winds increase which could blow 
these items away. The best thing to do is prepare ahead of time by
making sure you have extra food and water on hand, flashlights 
with spare batteries and/or candles in the event of a power 
outage.

&&

$$

CAZ071-130600-
/O.CON.KREV.LW.Y.0039.200612T1700Z-200613T0600Z/
Lassen-Eastern Plumas-Eastern Sierra Counties-
Including the cities of Portola, Susanville, Westwood, 
Sierraville, and Loyalton
549 AM PDT Fri Jun 12 2020

...LAKE WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING
TO 11 PM PDT THIS EVENING...

* CHANGES...None.

* WHAT...Southwest winds 15 to 25 mph with gusts up to 35 mph 
  expected.

* WHERE...Frenchman, Stampede, Davis, and Eagle.

* WHEN...From 10 AM to 11 PM PDT Friday.

* IMPACTS...Small boats, kayaks and paddle boards will be prone to
  capsizing and should remain off lake waters until conditions
  improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

CAZ072-NVZ002-130600-
/O.CON.KREV.LW.Y.0039.200612T1700Z-200613T0600Z/
Greater Lake Tahoe Area-
Including the cities of South Lake Tahoe, Tahoe City, Truckee, 
Markleeville, Stateline, Glenbrook, and Incline Village
549 AM PDT Fri Jun 12 2020

...LAKE WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING
TO 11 PM PDT THIS EVENING...

* CHANGES...None.

* WHAT...Southwest winds 15 to 25 mph with gusts up to 40 mph 
  expected. Waves 2 to 4 feet on Lake Tahoe.

* WHERE...Greater Lake Tahoe Area and Tahoe, Donner, Fallen 
  Leaf, Prosser and Boca.

* WHEN...From 10 AM to 11 PM PDT Friday.

* IMPACTS...Small boats, kayaks and paddle boards will be prone to
  capsizing and should remain off lake waters until conditions
  improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

NVZ003-130600-
/O.CON.KREV.LW.Y.0039.200612T1700Z-200613T0600Z/
Greater Reno-Carson City-Minden Area-
Including the cities of Sparks, Verdi, Gardnerville, 
and Virginia City
549 AM PDT Fri Jun 12 2020

...LAKE WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING
TO 11 PM PDT THIS EVENING...

* CHANGES...Included Washoe Lake in Lake Wind Advisory.

* WHAT...Southwest winds 20 to 35 mph with gusts up to 50 mph 
  expected. 

* WHERE...Washoe Lake.

* WHEN...From 10 AM to 11 PM PDT Friday.

* IMPACTS...Small boats, kayaks and paddle boards will be prone 
  to capsizing and should remain off lake waters until 
  conditions improve.

* ADDITIONAL DETAILS...Gusty cross winds could lead to travel 
  restrictions on Interstate 580 through Washoe Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/rev
428 
WWUS75 KREV 130456
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
956 PM PDT Fri Jun 12 2020

CAZ073-NVZ004-130600-
/O.EXT.KREV.WI.Y.0012.000000T0000Z-200613T0500Z/
Mono County-Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Bridgeport, Coleville, Lee Vining, 
Mammoth Lakes, Fernley, Fallon, Lovelock, Silver Springs, Nixon, 
and Imlay
956 PM PDT Fri Jun 12 2020

...WIND ADVISORY NOW IN EFFECT UNTIL 10 PM PDT THIS EVENING...

The Wind Advisory has expired. Winds have decreased below advisory
levels and should continue to decrease overnight.

&&

$$

NVZ001-130800-
/O.EXT.KREV.WI.Y.0012.000000T0000Z-200613T0800Z/
Mineral and Southern Lyon Counties-
Including the cities of Hawthorne, Yerington, Smith Valley, Mina,
and Schurz
956 PM PDT Fri Jun 12 2020

...WIND ADVISORY NOW IN EFFECT UNTIL 1 AM PDT SATURDAY...

* CHANGES...Advisory extended to 1 AM PDT Saturday because winds 
  near Hawthorne remain extremely strong.

* WHAT...West winds 20 to 40 mph with gusts up to 50 mph except 
  gusts around 70 mph near Hawthorne. Gusts from 70 to 85 mph were
  reported in the last hour near Hawthorne and Walker Lake.

* WHERE...Mineral County.

* WHEN...Until 1 AM PDT Saturday.

* IMPACTS...Gusty winds could blow down tree limbs power outages
  may result. Strong cross winds could cause difficulties for high
  profile vehicles and produce travel restrictions. Small boats,
  kayaks and paddle boards will be prone to capsizing and should
  remain off Walker Lake until conditions improve.

* ADDITIONAL DETAILS...Blowing dust may reduce the visibility to
  less than 1/2 mile at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio
furniture, holiday decorations, and trash cans before winds
increase which could blow these items away. The best thing to do
is prepare ahead of time by making sure you have extra food and
water on hand, flashlights with spare batteries and/orcandles in
the event of a power outage.

&&

$$

CAZ071-130600-
/O.EXT.KREV.LW.Y.0039.000000T0000Z-200613T0500Z/
Lassen-Eastern Plumas-Eastern Sierra Counties-
Including the cities of Portola, Susanville, Westwood, 
Sierraville, and Loyalton
956 PM PDT Fri Jun 12 2020

...LAKE WIND ADVISORY NOW IN EFFECT UNTIL 10 PM PDT THIS
EVENING...

The Lake Wind Advisory has expired. Winds have decreased below 
advisory levels and should continue to decrease overnight.

&&

$$

CAZ072-NVZ002-130600-
/O.EXT.KREV.LW.Y.0039.000000T0000Z-200613T0500Z/
Greater Lake Tahoe Area-
Including the cities of South Lake Tahoe, Tahoe City, Truckee, 
Markleeville, Stateline, Glenbrook, and Incline Village
956 PM PDT Fri Jun 12 2020

...LAKE WIND ADVISORY NOW IN EFFECT UNTIL 10 PM PDT THIS
EVENING...

The Lake Wind Advisory has expired. Winds have decreased below 
advisory levels and should continue to decrease overnight.

&&

$$

NVZ003-130600-
/O.EXT.KREV.LW.Y.0039.000000T0000Z-200613T0500Z/
Greater Reno-Carson City-Minden Area-
Including the cities of Sparks, Verdi, Gardnerville, 
and Virginia City
956 PM PDT Fri Jun 12 2020

...LAKE WIND ADVISORY NOW IN EFFECT UNTIL 10 PM PDT THIS
EVENING...

The Lake Wind Advisory has expired. Winds have decreased below 
advisory levels and should continue to decrease overnight.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/rev

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this wind advisory went out at Jun 11, 2:51 AM PDT, 8 hours 8 minutes earlier.

Area forecast discussion, Jun 11, 2:51 AM PDT, 8 hours 8 minutes before
Area Forecast Discussion
National Weather Service Reno NV
251 AM PDT Thu Jun 11 2020

.SYNOPSIS...

Today will be more typical of early summer with warm temperatures
and afternoon breezes. A cold front is expected for the end of
the week with strong gusty winds and increased fire danger on
Friday. A few showers and cooler temperatures are likely for the
weekend. Temperatures then warm to near seasonal levels next week.

&&

.SHORT TERM...

Unsettled spring weather continues as we head into the middle of
June. For today, temperatures warm a few more degrees over
Wednesday afternoon with mid-upper 70s Sierra valleys and mid
80s-lower 90s across warmer lower valleys. This will allow for a
more typical afternoon and evening zephyr to develop with gusts
25-30 mph.

A dynamic trough will swing into the West Coast tonight and move
across CA/NV Friday-Saturday. Winds aloft increase tonight as the
north-south oriented upper jet translates eastward into the
Sierra. As such, ridge winds will become strong and gusty (Sierra
ridges approaching if not exceeding 70 mph at times). Strong gusty
winds will then follow for lower elevations Friday/Friday night
as mixing and surface gradients tighten in response to deepening
low pressure across central NV. Latest NAEFS 700 MB wind speed
return intervals show the best reflection of strongest winds
across central NV, ahead of the main surface front which will
have worked through much of western NV during the morning/early
afternoon. So winds will likely be dominated by gradients for the
eastern Sierra and western NV where stout sustained westerly
winds 25-35 mph will prevail with the gusts more tempered in the
40-45 mph range. Lake waters will be quite rough with the strong
winds impacting those driving high-profile vehicles or flying in
and out of the region. Areas of blowing dust will also reduce
visibility below one mile at times across western NV.

Isolated-scattered showers will accompany the low with the best
chances Friday night into Saturday morning. The current track
places northeast CA and northwest NV in the most favored area for
measurable precipitation as well as isolated thunderstorms. While
instability will be limited farther south, dynamics along the mid
level front late Friday night could fire off isolated thunderstorms
in the Basin and Range. Temperatures will be much cooler Friday-
Saturday with a light freeze possible in rural valleys by Sunday
morning as skies clear and winds decrease. Hohmann

.LONG TERM...Sunday and beyond...

Flat ridging builds over the area with a warming and drying trend
Sunday and into next week. Temperatures will bounce back into the
80s for western Nevada by Monday, with 70s in the Sierra. Another
trough starts to dig into the Pacific Northwest around Tue-Wed,
bringing increased winds once again to the region. There is some
uncertainty in how far south the trough digs and how windy we will
get. The GFS seems to be the most aggressive diving the trough into
CA/NV, but our forecast will continue to follow the ensembles and
National Blend of Models, showing warmer temperatures and less wind
overall. -Hoon

&&

.AVIATION...

Afternoon and evening zephyr winds are expected again for today,
slightly stronger than yesterday with gusts up to 20-25kts. As low
pressure moves into the West Coast Friday, winds will increase
across the region with gusts up to 30-40kts areawide. Expect impacts
to aviation, including mountain turbulence, periodic low-level wind
shear, and blowing dust off of the Nevada deserts and sinks. This
will also bring a chance for showers and thunderstorms to the region
Friday into Saturday. -Hoon

&&

.FIRE WEATHER...

***Fire Weather Watches In Effect Friday For Gusty Winds***

Zephyr breezes will create westerly winds this afternoon and evening
but gusts should be mostly below 30 mph. Some wind prone locations
may reach critical conditions with relative humidities in the teens
or single digits.

Fire weather watches remain in effect for Friday morning through
Friday evening for portions of western Nevada and the eastern Sierra
for strong gusty winds and low humidity. As a cold front crosses the
area Friday, humidities may rise above critical levels in the Sierra
and along the Sierra Front. However, despite the rising humidity,
strong winds gusts over 45 mph may still be capable of spreading
fire in these zones. A bigger concern is for the western and west-
central Nevada Basin and Range zones that will still see warm
temperatures, low humidity around 8-15%, and a long duration of very
strong winds Friday. JCM/Hoon

&&

.REV Watches/Warnings/Advisories...
NV...Fire Weather Watch from Friday morning through Friday evening
     NVZ420-421-423-429.

     High Wind Watch from Friday morning through Friday evening
     NVZ001-003-004.

CA...Fire Weather Watch from Friday morning through Friday evening
     CAZ274.

     High Wind Watch from Friday morning through Friday evening
     CAZ073.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 10:49 AM PDTRed Flag WarningREVChurchill, Douglas, Lyon, Mineral, Pershing33 hr
Jun 11, 10:59 AM PDTLake Wind AdvisoryREVDouglas, Lyon, Storey, Washoe35 hr

Nearby

Wind Advisories in Nevada, 2020Wind Advisories in California, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.